Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 53, NWS Wichita, KS

September 2, 2016Reno County, Rice County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 2, 2016, 8:11 AM CDT for Reno County, Rice County, Kansas. It took effect at Sep 3, 2016, 5:30 PM CDT. It was in force for 62 hr.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 8:11 AM CDT (13:11 UTC)
In effect from
Sep 3, 2016, 5:30 PM CDT
Expired
Sep 6, 2016, 7:00 AM CDT
In force
62 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cow Creek above Hutchinson (HTCK1).

Action stage
7.5 ft
Minor stage
9.5 ft
Moderate stage
10.5 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07143310, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

353 
WGUS43 KICT 021311
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
811 AM CDT FRI SEP 2 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-030311-
/O.NEW.KICT.FL.W.0053.160903T2230Z-160906T1200Z/
/HTCK1.1.ER.160903T2230Z.160905T0600Z.160906T0000Z.NO/
811 AM CDT FRI SEP 2 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Cow Creek near Hutchinson.
* From Saturday afternoon until Tuesday morning.
* At  7:15 AM Friday the stage was 6.3 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday afternoon and 
  continue to rise to near 10.0 feet by early Monday morning. The 
  river will fall below flood stage by Monday evening.
* Impact...At 10.0 feet...The low water crossing on Wilson Rd between 
  69th Ave to 82nd Ave floods.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Hutchinson      9.5   6.3  Fri 07 AM    8.6    9.8    9.9
    
&&
     
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$
7 follow-up statements
606 
WGUS83 KICT 021851
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
151 PM CDT FRI SEP 2 2016

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-030851-
/O.EXT.KICT.FL.W.0053.160903T2024Z-160906T1317Z/
/HTCK1.1.ER.160903T2024Z.160905T0000Z.160906T0117Z.NO/
151 PM CDT FRI SEP 2 2016

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From Saturday afternoon until Tuesday morning.
* At  1:15 PM Friday the stage was 7.0 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday afternoon and 
  continue to rise to near 10.2 feet by early Monday morning. The 
  river will fall below flood stage by Monday evening.
* Impact...At 10.0 feet...The low water crossing on Wilson Rd between 
  69th Ave to 82nd Ave floods.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Hutchinson      9.5   7.0  Fri 01 PM    8.7   10.0   10.2
    
&&
     
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$
127 
WGUS83 KICT 030053
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
753 PM CDT FRI SEP 2 2016

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-031453-
/O.EXT.KICT.FL.W.0053.160903T1930Z-160906T1317Z/
/HTCK1.1.ER.160903T1930Z.160905T0000Z.160906T0117Z.NO/
753 PM CDT FRI SEP 2 2016

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From Saturday afternoon until Tuesday morning.
* At 7:15 PM Friday the stage was 7.6 feet and rising.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Saturday afternoon and 
  continue to rise to near 10.2 feet by early Monday morning. The 
  river will fall below flood stage by Monday evening.
* Impact...At 10.0 feet...The low water crossing on Wilson Rd between 
  69th Ave to 82nd Ave floods.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Hutchinson         9.5    7.6  Fri  7 PM    9.8  10.2   9.8
    
&&
    
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$
519 
WGUS83 KICT 031252
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
752 AM CDT SAT SEP 3 2016

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-040252-
/O.EXT.KICT.FL.W.0053.160904T0130Z-160905T1708Z/
/HTCK1.1.ER.160904T0130Z.160904T1800Z.160905T0508Z.NO/
752 AM CDT SAT SEP 3 2016

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From this evening until Monday afternoon.
* At  7:15 AM Saturday the stage was 8.4 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 10.2 feet by early Sunday afternoon. The river will 
  fall below flood stage by early Monday morning.
* Impact...At 10.0 feet...The low water crossing on Wilson Rd between 
  69th Ave to 82nd Ave floods.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Hutchinson      9.5   8.4  Sat 07 AM   10.1    7.6    5.0
    
&&
     
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$

JAS
235 
WGUS83 KICT 031850
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
150 PM CDT SAT SEP 3 2016

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-040850-
/O.EXT.KICT.FL.W.0053.160904T0448Z-160905T1317Z/
/HTCK1.1.ER.160904T0448Z.160904T1200Z.160905T0117Z.NO/
150 PM CDT SAT SEP 3 2016

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From this evening until Monday morning.
* At  1:15 PM Saturday the stage was 8.8 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 10.0 feet by early Sunday afternoon. The river will fall 
  below flood stage by Sunday evening.
* Impact...At 10.0 feet...The low water crossing on Wilson Rd between 
  69th Ave to 82nd Ave floods.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Hutchinson      9.5   8.8  Sat 01 PM   10.0    7.2    4.5
    
&&
     
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$

JAS
514 
WGUS83 KICT 040142
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
842 PM CDT SAT SEP 3 2016

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-041542-
/O.EXT.KICT.FL.W.0053.160904T1200Z-160905T1500Z/
/HTCK1.1.ER.160904T1200Z.160905T0000Z.160905T0300Z.NO/
842 PM CDT SAT SEP 3 2016

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From Tonight until Monday morning.
* At  8:15 PM Saturday the stage was 9.0 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 9.7 feet by Sunday evening. The river will fall below 
  flood stage by Monday morning.
* Impact...At 9.5 feet...Fields and cropland along the creek floods. 
  Sections of Sallee Rd floods between 82nd Ave to 108th Ave. Also 
  95th Ave floods between Dean and Sallee Roads. Expect road 
  closures.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sun   Mon   Tue   
  Hutchinson         9.5   9.0  Sat 08 PM    9.7   6.1   4.1
    
&&
    
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$
111 
WGUS83 KICT 041316
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
816 AM CDT SUN SEP 4 2016

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-050316-
/O.EXT.KICT.FL.W.0053.000000T0000Z-160905T1200Z/
/HTCK1.1.ER.160905T0000Z.160905T0000Z.160905T0000Z.NO/
816 AM CDT SUN SEP 4 2016

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* Until Monday morning.
* At  7:15 AM Sunday the stage was 9.2 feet.
* Flood stage is 9.5 feet.
* Forecast...The river is expected to rise to near flood stage this 
  evening.
* Impact...At 9.5 feet...Fields and cropland along the creek floods. 
  Sections of Sallee Rd floods between 82nd Ave to 108th Ave. Also 
  95th Ave floods between Dean and Sallee Roads. Expect road 
  closures.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Hutchinson      9.5   9.2  Sun 07 AM    8.4    4.9    3.6
    
&&
     
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$

JAS
850 
WGUS83 KICT 041837
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
137 PM CDT SUN SEP 4 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-041907-
/O.CAN.KICT.FL.W.0053.000000T0000Z-160905T1200Z/
/HTCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
137 PM CDT SUN SEP 4 2016

The Flood Warning is cancelled for
  The Cow Creek near Hutchinson.
* At  1:15 PM Sunday the stage was 9.0 feet.
* Flood stage is 9.5 feet.
* Forecast...The river crested below flood stage at 9.3 feet this morning. 
  The river will fall to 7.9 feet by Monday morning.
* Impact...At 9.0 feet...Water crosses 95th Avenue in a small section,
  between Dean and Sallee Roads. Water spreads over low spots across 
  cropland or fields. More sections of the banks will overflow.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Hutchinson      9.5   9.0  Sun 01 PM    7.9    4.4    3.0
    
&&
     
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$

JAS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 2, 6:27 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 2, 6:27 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
627 AM CDT FRI SEP 2 2016

.SYNOPSIS...
Issued at 208 AM CDT Fri Sep 2 2016

Longwave troughing continues to dig southward across the western
CONUS this morning, while upper-level ridging extended northward
from the central Plains up into the Great Lakes Region and central
Canada. Across Kansas, the atmosphere has decoupled nicely with
clear skies and calm winds allowing predawn temperatures to drop
into the upper 50s and lower 60s.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 208 AM CDT Fri Sep 2 2016

As the day progresses, upper-level subsidence will increase in
the wake of shortwave energy continuing to dig south across the
Lower Mississippi River Valley and as ridging moves overhead. As a
result, expect a beautiful day with relatively light winds and
temperatures climbing into the upper 70s and lower 80s.

This weekend as persistent troughing over the western CONUS
brings southwest flow across the central Rockies, lee troughing will
develop across the High Plains. This will allow 60F+ degree dew
points to make their return and temperatures to warm up gradually
into the mid to upper 80s by Sunday as warmer air aloft begins to
advect further east across the central Plains each day. Expect
southerly winds to increase a bit each day as the surface pressure
gradient increases.

Friday night with moisture transport ramping up across western
Kansas, expect any showers and thunderstorms that do develop to
remain west of central Kansas. As we head towards day break across
central Kansas on Saturday and the low-level jet begins to veer out,
warm air advection and moisture transport beings to increase across
central Kansas. Therefore, have pushed back the arrival of
precipitation to around 5/6am across Central Kansas. During the
day on Saturday, precipitation may linger across central Kansas as
moisture transport remains overhead. However, the better chances
for precipitation will arrive later Saturday night into Sunday
morning.

.LONG TERM...(Monday through Thursday)
Issued at 208 AM CDT Fri Sep 2 2016

Confidence remains high that near to slightly above normal
temperatures and breezy winds will persist next week as lee
troughing remains persistent across the region. Chances for
precipitation return towards the middle of next week as a frontal
boundary attempts to work its way southward across the region.
There is disagreement amongst the medium range models in regards
to the timing of the frontal passage with the ECMWF being far more
progressive than the GFS. Therefore, at this time confidence is
low in the timing of precipitation next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 622 AM CDT Fri Sep 2 2016

Aviation challenge will be some developing ceilings this
afternoon.

Surface high continues to stretch from the Great Lakes into
central KS. Low ceilings are currently over western KS and the
OK/TX Panhandles as moist 850mb flow continues to funnel rich
moisture into that region. Some of this moisture will try and work
into parts of the forecast area today and may result in some
ceilings around the 4000-5000ft level. Some of these clouds
should stick around into the evening hours. Confidence is high
that ceilings will remain above IFR levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    80  60  83  66 /   0  10  10  10
Hutchinson      80  60  84  67 /   0  10  10  20
Newton          78  59  82  65 /   0  10  10  10
ElDorado        78  58  82  65 /   0  10  10  10
Winfield-KWLD   81  60  83  66 /   0  10  10  10
Russell         80  62  83  67 /  10  20  30  40
Great Bend      79  62  84  68 /  10  20  20  30
Salina          80  60  83  67 /   0  10  10  20
McPherson       79  60  83  66 /   0  10  10  20
Coffeyville     81  58  84  61 /   0   0  10  10
Chanute         79  57  82  61 /   0   0  10  10
Iola            79  57  82  61 /   0   0  10  10
Parsons-KPPF    80  57  83  61 /   0   0  10  10

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...JMR
SHORT TERM...JMR
LONG TERM...JMR
AVIATION...RBL
Hazardous weather outlook, Sep 2, 4:30 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT FRI SEP 2 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 AM CDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CHANCES FOR THUNDERSTORMS WILL AFFECT CENTRAL KANSAS EARLY
SATURDAY MORNING...AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING. STORMS
ARE NOT EXPECTED TO BE STRONG OR SEVERE.

CHANCES FOR THUNDERSTORMS WILL RETURN NEXT TUESDAY AND LINGER
THROUGH THURSDAY. SOME OF THE STORMS COULD BECOME STRONG AND
PRODUCE GUSTY WINDS AND SMALL HAIL. HEAVY RAIN WILL ALSO BE
POSSIBLE WITH ANY STORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.